Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 138, NWS La Crosse, WI

August 3, 1997Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 1997, 5:00 PM CDT for Winona County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1997, 5:00 PM CDT (22:00 UTC)
Expired
Aug 3, 1997, 6:00 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Winona County, MN

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:13 PM CDTHail 1.75Winona, MN
Aug 3, 5:15 PM CDTHail 1Winona, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 032200 RRA
SVRLSE
MNC169-032300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
    WINONA COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 600 PM CDT
 
* SOME LOCATIONS AFFECTED
    MINNESOTA CITY
    WINONA
    ROLLINGSTONE

* AT 458 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF WINONA...NEAR MINNESOTA CITY.
  THE STORM WAS MOVING SOUTHEAST AT 15.

* THE STORM WILL BE OVER WINONA BETWEEN 500 AND 515 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


TMS/MRN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:40 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:40 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SUN AUG 3 1997

FORECAST PROBLEM IS CHANCES OF THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON INTO THE EARLY EVENING.

17Z SURFACE ANALYSIS DEPICTED A SLOW MOVING COLD FRONT FROM CENTRAL
WISCONSIN INTO SOUTHWEST MINNESOTA.   A VORTICITY CENTER WAS PUSHING
INTO NORTHWEST WISCONSIN...WITH POSSIBLY ANOTHER SMALLER ONE IN
SOUTHEAST MINNESOTA.

THE BIG QUESTION FOR THIS FORECAST PERIOD IS WHAT WILL HAPPEN AS THE
FRONT SLOWLY PUSHES SOUTH AND GETS UPPER LEVEL SUPPORT FROM THE VORT
CENTERS.  12Z NGM/ETA ARE IN RELATIVE AGREEMENT WITH PUSHING THE
STRONGEST UPPER LEVEL DIVERGENCE IN THE 300 MB TO 250 MB LAYER EAST OF
THE ARX FORECAST AREA THIS EVENING. THE FRONT WILL HAVE SOME WEAK
FRONTOGENETIC FORCING WITH IT AS IT PASSES ACROSS SOUTHWEST WISCONSIN
AND NORTHEAST IOWA EARLY THIS EVENING...WHICH IS SUPPORTED IN THE 1000
MB TO 900 MB FN VECTOR CONVEGENCE FIELD.  INSTABILITY WILL CONTINUE TO
INCREASE WITH CAPES PUSHING 2000-3000 J/KG BY 00Z ACROSS NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN.

THE BOTTOM LINE IS THAT UNTIL THE FRONT MOVES SOUTH OF THE AREA...THERE
ARE STILL CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE FRONT WILL BE
MOVING FAST ENOUGH TO BE ABLE TO REMOVE THUNDERSTORM CHANCES FROM MOST
OF THE ARX FORECAST AREA BY MID TO LATE EVENING.

A PROBLEM FOR THE OVERNIGHT HOURS WILL BE FOG DEVELOPMENT.  THE
COMBINATION OF THE MOIST GROUND...CLEARING SKIES...AND FAIRLY LIGHT
WINDS COULD SPELL VISIBLITY PROBLEMS DURING THE EARLY MORNING TOMORROW.
PROBABLY DONT NEED TO PUT FOG IN THE ZONES FOR NOW SINCE LIGHT
NORTHWEST FLOW MAY KEEP IT AT BAY...BUT WILL PASS ALONG TO THE NEXT
SHIFT. LOOKING AT TEMPERATURES...NGM AND AVN NUMERICAL GUIDANCE LOOK
REASONABLE.

COORDINATED WITH MKX.

KING

In the hours before

Special weather statement, Aug 3, 11:15 AM CDT, 5 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 AM CDT SUN AUG 3 1997

...SLIGHT RISK FOR SEVERE WEATHER EXISTS THIS AFTERNOON...

THUNDERSTORMS ARE STILL IN THE FORECAST THIS AFTERNOON WITH THE
POSSIBILITY THAT A FEW OF THE STORMS COULD BECOME SEVERE.  THE MAIN
SEVERE WEATHER THREAT APPEARS TO BE DAMAGING WINDS.

AREAS WITH THE GREATEST RISK OF SEEING SEVERE WEATHER WILL BE SOUTH OF A
ROCHESTER-LA CROSSE-FRIENDSHIP LINE...HOWEVER LOCATIONS NORTH OF THIS
LINE MAY SEE ISOLATED SEVERE THUNDERSTORMS AS WELL.

AT MIDDAY...A SLOW MOVING COLD FRONT WAS LOCATED FROM SOUTHEAST
MINNESOTA THROUGH CENTRAL WISCONSIN.  LOW LEVEL MOISTURE REMAINS IN
PLACE...AND AS THE ATMOSPHERE GETS A CHANCE TO DESTABALIZE AGAIN THIS
AFTERNOON...THUNDERSTORMS COULD ONCE AGAIN FORM ALONG THE FRONT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING.

KING
Special weather statement, Aug 3, 11:16 AM CDT, 5 hours 44 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 AM CDT SUN AUG 3 1997

...SLIGHT RISK FOR SEVERE WEATHER EXISTS THIS AFTERNOON...

THUNDERSTORMS ARE STILL IN THE FORECAST THIS AFTERNOON WITH THE
POSSIBILITY THAT A FEW OF THE STORMS COULD BECOME SEVERE.  THE MAIN
SEVERE WEATHER THREAT APPEARS TO BE DAMAGING WINDS.

AREAS WITH THE GREATEST RISK OF SEEING SEVERE WEATHER WILL BE SOUTH OF A
ROCHESTER-LA CROSSE-FRIENDSHIP LINE...HOWEVER LOCATIONS NORTH OF THIS
LINE MAY SEE ISOLATED SEVERE THUNDERSTORMS AS WELL.

AT MIDDAY...A SLOW MOVING COLD FRONT WAS LOCATED FROM SOUTHEAST
MINNESOTA THROUGH CENTRAL WISCONSIN.  LOW LEVEL MOISTURE REMAINS IN
PLACE...AND AS THE ATMOSPHERE GETS A CHANCE TO DESTABALIZE AGAIN THIS
AFTERNOON...THUNDERSTORMS COULD ONCE AGAIN FORM ALONG THE FRONT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTVERNOON INTO THE EARLY
EVENING.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:27 PM CDTSevere Thunderstorm WarningARXHouston43 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningARXFillmore33 min
Aug 3, 6:07 PM CDTSevere Thunderstorm WarningARXHouston63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.